Progesterone and L Tryptophan

by Karen
(PA)

I was reading your conversation you had with Janet where you said soemthing about sending her tryptophan. I then went to your page on depression to read more. I was wondering if you could elaborate on tryptophan's ability to help with depression.

I have depression and got a urine test by Neuroscience that shows my serotonin is low and that my epinephrine, norepinephrine and dopamine are elevated. I was given 5 htp but it didn't agree with me. First I was extrmely sleepy. Then after a few days of being on it, I got a dreadful anxiety. My doctor wants me to try Tryptophan but I haven't yet because I was scared I would have the same side effects. I was wondering if you could tell me more about it and how to take it.

The Progesterone cream is definitely a godsend as I've seen it improve my anxiety and depression but I do still have some depression/apathy.

Thank you.

Comments for Progesterone and L Tryptophan

Click here to add your own comments

Dec 30, 2010
Depression and vitamin D
by: Anonymous

Taking 5000iu to (10000iu divided) has been proven time and again to help with depression! Make sure it has vitamin K in it as well, as k is the delivery system. The Optimum wellness Center in Santa Monica is a great source of info and will ship.

Jan 07, 2011
Progesterone and L Tryptophan
by: Wray

Hi Karen Tryptophan is the amino acid precursor to serotonin, it's the only substance the body can use to make more. Progesterone helps, as it raises serotonin levels by recycling it, but it cannot make more. Progesterone also helps anxiety as it's a potent anxiolytic, please see our page on Anxiety. You'll find a list of other nutrients which help depression too, one of which is vitamin D, as the anonymous comment says. Often a lack of vitamin D is the cause of depression. Interestingly a lack of D reduces the benefits of progesterone, please consider having a test. For more info see the Vitamin D council website. The minimum dose should be 5000iu's per day, the co-factors are magnesium and B6. Many people are short of magnesium, see here. Vitamin K is made by our gut bacteria, and it's plentiful in green leafy veggies. So unless you have a compromised gut, and don't eat veggies, I don't think you have to worry about it. The link I've given above explains how to take tryptophan. I don't advise taking 5HTP, although it is the intermediary between tryp and serotonin, I find it safer to use the amino acid. Please follow the instructions for taking tryp, always start low and stabilise on that dose before increasing it. You don't mention how much progesterone you are using, I recommend between 100-200mg/day, dependant on symptoms. Please consider increasing it if it's lower than this. But before you do, see our page on Oestrogen Dominance first. There are three books I recommend you read..... Julia Ross 'The Mood Cure', Joan Mathews Larson 'Depression Free Naturally' and Eric Braverman 'The Healing Nutrients Within'. Take care Wray

Jan 09, 2011
Thank You
by: Karen

Thank you. I am acutally taking Vitamin D. The last time I checked my Vit D was 55 up from 28. I am getting it checked again in a few weeks.

Jan 11, 2011
Question about Tryptophan
by: Anonymous

How long can you safely take tryptophan? Should you take breaks periodically? Does it stop working if you take it longterm? I have 500 mg pills not 250. Can you breka them open and pour them in some juice and take them?

Even though i am on the progesterone cream at about 150 mg per day (once in the morning and once at night), I am having insomnia. I was thinking of adding tryptophan to the mix and seeing if it helps with that.

Thanks for your input.

Jan 11, 2011
Thank You
by: W

Hi Karen I'm so pleased your vitamin D is coming up, that was low. Take care Wray

Jan 12, 2011
Magnesium
by: Anonymous

I found your citation about low magnesium interesting given that I have osteopenia and can get cardiac arrythmias (nothing dangerous). I've also read that it can help with constipation and I tend to get constipation. Is there a particular type of magnesium that one should buy?

Jan 15, 2011
Question about Tryptophan
by: Wray

Hi there Tryptophan is the runt of the aminos, as one psychologist put it. It's very low in all foods, specially veggies and grains. Highest in game, which not many of us eat! Interestingly the deficiency disease pellagra can occur from lack of tryp. Although it's regarded as a niacin (B3) deficiency, niacin is also made from tryp within the body. So people eating high levels of maize, which contains little tryp and niacin, are more prone to getting it. So if someone is eating large amounts of grains, specially maize, it would be a good idea to take additional tryp and/or niacin on a continual basis. A small dose long term won't harm anyone, but often it's not needed long term, once the symptoms have gone. Some of these are sensitivity to sunlight, aggression, insomnia, gut problems and mental confusion. It's always best to use a low dose, 250mg is a good start, often this is all that's needed. But don't forget to take the co-factor vitamins folic acid and B6 too. Too much tryp, and you will feel spaced out the next day. It should always be taken away from protein foods, including other amino acids, and about 1/2 hr before bed. Inositol is also helpful for sleep too, try 2000-4000mg/night. Please read our page on Natural Antidepressants for more info. Take care Wray

Jan 15, 2011
Magnesium
by: Wray

Hi there I prefer one chelated to an amino acid, these are generally more bio-available. They are not so prone to the laxative affect either. Magnesium oxide, carbonate or sulphate are highly laxative, which means you will excrete most of the Mg you'll be taking. If you have osteopenia it indicates you have low vitamin D, please have a test done. For more info see the Vitamin D council website. And these papers here, here, here, here, here and here One of the papers mentions a magnesium deficiency as a risk factor for osteo too. If you do try vitamin D and find you get pain, it indicates your magnesium is too low. Magnesium is a co-factor for vitamin D, so gets depleted when taking vitamin D. Your constipation could be due to excess oestrogen, this causes water retention. Much of the water is removed from the gut. Progesterone is an excellent diuretic, have you had a test done for these hormones? Please look at our page on Menopause for other possibly symptoms of excess oestrogen/lack of progesterone. Progesterone is also involved in building bones too, see here and here. Finally oestrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia and Torsades de Pointes. Whereas progesterone shortens the QT interval, see here, here, here, here and here. Take care Wray

Feb 10, 2011
Vit D and Pain
by: Anonymous

Wray,
Could you clarify what you mean by pain and Vitamin D? My Vitamin D dropped down to 40 from 55 so my doctor told me to up my Vitamin D from 5,000 IUs per day to 10,000 IUs. I am noticing I have leg/knee muscle pain. I don't know if it's related to the Vit D or it's just coincidental.

Coincidentally, yesterday I started taking 200 mg magnesium citrate to help with sleep. Is that enough to start combating the leg pain if it is due to taking the extra Vitamin D? If my Vitamin D gets too high is there anything to worry about? I'm concerned that by taking 10,000 IUs it could really shoot up and it could cause another problem. I think that Vitamin D is not water soluble and I think I heard it is not really a vitamin but rather a hormone.

Feb 22, 2011
Vit D and Pain
by: Wray

Hi there Yes the pain was caused by your vitamin D dropping too low, then increasing again when you took the 10,000iu's. It's actually related to the level of magnesium you have, if that's too low when starting or increasing vitamin D pain can occur. Mg is a co-factor for vitamin D, so gets depleted rapidly when vitamin D is increased. I hope that all makes sense! The 200mg Mg should be fine, or you can take the dose up to bowel tolerance, ie when you start getting a runny tummy you've taken too much, so cut back slightly. Only worry when your vitamin D level gets to 200ng/ml, yours is only 40, so a long way to go! Most vitamin D authorities say our levels should be between 50 to 100ng/ml, but better if it's in the 70 to 100ng/ml range. The following is a chart showing the levels of vitamin D needed to reduce the risk of the various diseases represented, see here. Your doctor is excellent, don't loose him! He's obviously kept up to date with the latest vitamin D research. Incidentally the highest safe dose is 30,000iu's per day. You might be interested in reading more on vitamin D, so please have a look at the Vitamin D council and GrassrootsHealth websites. The GrassrootsHealth site has some excellent videos on vitamin D too, well worth watching them all. You are right, vitamin D is an oil soluble vitamin. It goes through 3 stages before becoming a hormone. It starts in the skin by the action of UVB sunlight on cholesterol, this forms vitamin D3, also called cholecalciferol. This is then converted by the liver to 25-hydroxyvitamin D or calcidiol, this is the pre-hormone that should be tested when checking for vitamin D levels in the blood. Calcidiol then gets converted mainly by the kidneys into 1,25-dihydroxyvitamin D or calcitriol, a potent steroid hormone. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...